Kentucky, 2013Hail and Damaging Winds in Kentucky, June 1, 2013
June 1, 2013 · NWS LMK · 3 events in 3 counties and zones
Isolated severe thunderstorms developed across the Bluegrass Region during the late afternoon and evening on the first of June. Two storms produced marginally severe hail and damaging winds across Scott, Fayette, and Jessamine Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed across the Bluegrass Region during the late afternoon and evening on the first of June. Two storms produced marginally severe hail and damaging winds across Scott, Fayette, and Jessamine Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 1, 2:09 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, Jun 1, 2:09 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
309 PM EDT SAT JUN 01 2013
.Short Term (Now through Sunday Night)...
Issued at 308 PM EDT Sat Jun 01 2013
The development of storms this afternoon and evening continues to be
the main concern for the short term. Aloft a trough will continue to
track east towards the area. The atmosphere across east central
Kentucky has become moderately unstable this afternoon. SPC
mesoanalysis shows 1000-1500 J/kg of CAPE with around 30 knots of
shear. Instability across this region is expected to increase
through the afternoon hours. Storms have begun to develop across
this area. There is the potential for some of these individual
storms to become severe this afternoon and evening. The main threat
with the storms would be damaging winds. However, if they are able
to get tall enough hail may also be a threat.
The other issue is the possibility of development of a line of
storms along and east of the Ohio River. Mesoscale models continue
to indicate this will be a possibility from the late afternoon
through the evening hours. If a line does develop and move east
through the evening, these storms have the potential to produce some
damaging winds as well. However, am less certain about this portion
of the forecast.
As a cold front pushes through tonight precipitation should mainly
come to an end from east to west. However, a secondary reinforcing
front will move through during the day tomorrow. A few showers may
develop along this front as well, so have kept slight chance pops in
the forecast through tomorrow before drying things out tomorrow
night.
Temperatures tonight will remain on the warmer side with lows in the
mid to upper 60s. Highs tomorrow will depend somewhat on cloud
cover, but look to top out in the mid 70s to lower 80s. Lows
tomorrow night will be cooler in the 50s.
.Long Term (Monday - Saturday)...
Issued at 250 PM EDT Sat Jun 1 2013
Sfc high pressure will dominate the region Mon/Tues with brief upper
level ridging moving through the area Tues/Tues night. This will
result in dry conditions and pleasant weather for the beginning of
the work week. High temperatures will range throughout the 70s with
a few lower 80s possible Tues and dewpts in the 50s. Low
temperatures should bottom out in the 50s both Mon/Tues nights.
The weather becomes a little more unsettled for the second half of
the week as an inverted sfc trough sets up over the Ohio Valley and
multiple upper level shortwaves accompany an upper trough scheduled
to move into the Midwest by Thurs/Thurs night. Although decent
instability looks to develop Wed afternoon and the inverted sfc
trough should be some where near the area, we will be battling a cap
so convection may not occur till Wed evening or it may not occur at
all. By Thurs/Thurs night, however, POP chances look better as the
upper trough moves through the region. CAPE values look to be
robust, but overall 0-6 km bulk shear only looks to top out around
25-35 kts. Therefore not real impressed with any severe weather
chances at this time although strong storms may be possible. For
Friday, models diverge on when the inverted sfc trough and upper
trough move out of the region. Therefore will lower POPs throughout
the day on Fri, but confidence is low on convection chances.
Saturday should be dry for the most part behind the upper trough.
Temperatures Wed-Sat should be in the upper 70s to lower 80s for
highs with lows in the low to mid 60s.
&&
.Aviation (18Z TAF Issuance)...
Issued at 120 PM EDT Sat Jun 01 2013
The TAF forecast remains tricky for this afternoon and evening due
to uncertainty with storm development. Clouds and precipitation have
kept instability to a minimum over SDF and BWG through the morning.
However, clouds are beginning to break up this afternoon. In
addition most of the short term models develop a line of
thunderstorms this afternoon to the west of the area and bring them
across all terminals from the late afternoon through the evening
hours. Have therefore kept VCTS in the forecast for all the TAF
sites, but tried to refine the window of storm opportunity tonight
somewhat.
The storms should move out by early tomorrow morning. Cloud cover
will hang around and MVFR cigs will look to develop at least at BWG
and LEX towards sunrise. Bases should begin to lift through the day
tomorrow.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Short Term.......EER
Long Term........AMS
Aviation.........EER
Hazardous weather outlook, Jun 1, 2:27 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 PM EDT SAT JUN 1 2013
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
327 PM EDT SAT JUN 1 2013 /227 PM CDT SAT JUN 1 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.
THUNDERSTORMS WILL CONTINUE THIS AFTERNOON INTO THE OVERNIGHT HOURS
AS A COLD FRONT APPROACHES THE OHIO VALLEY. SOME OF THESE STORMS
COULD BE SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND EVEN AN
ISOLATED TORNADO BEING THE MAIN THREATS. ANY STORM THAT DEVELOPS
MAY HAVE BRIEF HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND
LIGHTNING. ADDITIONALLY...IF STORMS BEGIN TO TRAIN OVER THE SAME
AREA FLASH FLOODING MAY BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY AS A
SECONDARY COLD FRONT PUSHES THROUGH THE REGION. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.
THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN WEDNESDAY AFTERNOON
THROUGH FRIDAY AS A COUPLE OF DISTURBANCES CROSS THE AREA. GUSTY
WINDS...HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE THE
MAIN THREATS WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE...HAIL OR
FLOODING THIS AFTERNOON AND TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
EER/AMS
In the hours before
Special weather statement, Jun 1, 4:28 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
428 PM CDT SAT JUN 1 2013
KYZ073>076-012215-
ALLEN KY-BARREN KY-METCALFE KY-MONROE KY-
428 PM CDT SAT JUN 1 2013
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS MOVING NORTHEAST THROUGH SOUTH-CENTRAL
KENTUCKY...
AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF RED BOILING SPRING...AND MOVING
NORTHEAST AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
EDMONTON...
JEFFREY AND GUM TREE...
MUD LICK AND MOUNT HERMON...
SULPHUR LICK AND FORKTON...
ROCKBRIDGE AND NOBOB...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3663 8601 3673 8599 3713 8564 3712 8562
3695 8544 3691 8546 3686 8553 3685 8556
3687 8560 3684 8557 3682 8558 3662 8584
TIME...MOT...LOC 2128Z 238DEG 29KT 3673 8590Special weather statement, Jun 1, 4:42 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
542 PM EDT SAT JUN 1 2013
KYZ036-037-012225-
HARRISON KY-SCOTT KY-
542 PM EDT SAT JUN 1 2013
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS HEADING THROUGH SCOTT AND HARRISON
COUNTIES IN EAST-CENTRAL KENTUCKY...
AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF GEORGETOWN...AND MOVING
NORTHEAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
CYNTHIANA...
DAVIS AND ALBERTA...
CONNERSVILLE AND RUTLAND...
RENAKER AND LAIR...
BRECKINRIDGE...
THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
125 AND 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3842 8415 3828 8440 3828 8443 3826 8443
3821 8453 3835 8467 3857 8434 3858 8424
3845 8411
TIME...MOT...LOC 2142Z 232DEG 24KT 3834 8451Special weather statement, Jun 1, 5:00 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
600 PM EDT SAT JUN 1 2013
KYZ039-040-046-047-012245-
ANDERSON KY-MERCER KY-WASHINGTON KY-WOODFORD KY-
600 PM EDT SAT JUN 1 2013
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...
AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF SPRINGFIELD...AND MOVING
NORTHEAST AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
VERSAILLES...
LAWRENCEBURG...
DUNCAN AND TABLOW...
DUGANSVILLE AND JACKSON...
TERRAPIN AND MAYO...
BONDVILLE AND EBENEZER...
THIS STORM WILL AFFECT THE BLUEGRASS PARKWAY BETWEEN MILE MARKERS 48
AND 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3800 8466 3768 8499 3768 8503 3764 8503
3763 8504 3763 8506 3774 8522 3815 8481
3803 8465
TIME...MOT...LOC 2201Z 220DEG 28KT 3778 8504Hail, Scott
- When
- June 1, 5:10 PM EST
- Where
- Scott County, 0.69 mi S of Cranetown
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.270, -84.530
One inch hail fell around 3 miles north of Georgetown, according the the county's emergency manager.
Thunderstorm Wind, Jessamine
- When
- June 1, 5:35 PM EST
- Where
- Jessamine County, 0.54 mi E of Dixon Town
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.930, -84.640
The Lexington media reported that several trees and power lines were downed near Keene, in Jessamine County.
Thunderstorm Wind, Fayette
- When
- June 1, 5:52 PM EST
- Where
- Fayette County, 1.77 mi WNW of Cadentown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.030, -84.450
The public reported a large tree limb fell and damaged a car at the intersection of Liberty Road and Fortune Drive.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Oklahoma, June 1, 20131 death · 1 injured · $400,000 · 70 kt wind · 15 events
- Drought in Texas, June 1 to 30, 2013$317 million · 20 events
- Drought in Texas, June 1 to 30, 2013$100 million · 24 events
- Drought in Oklahoma, June 1 to 30, 2013$60 million · 3 events
- Rip Current in North Carolina, June 1, 20131 death · 1 event
- Flash Flooding and Flooding in Kentucky, June 1, 2013$1.6 million · 61 kt wind · 11 events
- Wildfire in New Mexico, June 1 to 30, 2013$1.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, June 1, 2013$130,000 · EF1 · 13 events
- Flooding in North Dakota, June 1 to 22, 2013$645,000 · 3 events
- Hail and Damaging Winds in Vermont, June 1 to 2, 2013$189,000 · 1.5 in hail · 27 events
- Flash Flooding and Flooding in Arkansas, June 1 to 26, 2013$267,000 · 52 kt wind · 18 events
- Flooding in Missouri, June 1 to 25, 2013$350,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445627, 445628, 445629.